MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CPCS COCR PRIM HO 12/14 SZ 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. CPCS COCR PRIM HO 12/14 SZ 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71312373
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Pain (1994); Hip Fracture (2349)
Date of Event 01/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
On a post-market clinical follow-up activity for cpcs hip systems, it was reported that, after undergoing left thr on (b)(6) 2022 due to avasclar necrosis of the left femoral head and left hip abducutor tendon tear, one (1) patient sustained a periprosthetic fracture of the tip of the greater throcanter with hematoma that was identified at 8 weeks posoperatively on (b)(6) 2023.No additional information was provided regarding any additional intervention to treat this fracture & hematoma.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided imaging appears to support the complaint showing a disassociated/fractured bone fragment tip superior to the greater trochanter.The clinical root cause of the reported periprosthetic fracture is most likely multifactorial given the patient¿s significant comorbidities and the primary operative note revealed the ¿bone was such poor quality that the anchor would not hold¿ during 3 attempts to repair the abductor tendon.Additionally, there was a noted hematoma formation at the 3-week post-op visit and again at the 8-week follow-up which the surgeon noted ¿is likely the result of a fall/trauma¿ at some point.Therefore, factors that could contribute to the reported event include patient bone quality, post-operative patient condition and/or traumatic injury.The patient impact is determined to be the periprosthetic fracture/disassociated bone fragment noted superior to the greater trochanter on the 8-week post-op imaging.The surgeon noted there is nothing to do for the fracture as this point, although patient may ¿continue to do physical therapy with walker and pain should resolve slowly in time".A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the stem, distal centralizer, acetabular shell and dual mobility liner, a review of complaint history for the part numbers over the past 19 months and for the batch numbers based on historical data of the devices did not reveal similar events.For the insert, femoral head and screw, a review of complaint history revealed a similar event for the listed devices over the previous 19 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in the warnings and precautions that failure to use the optimum-sized component may result in loosening, bending, cracking, or fracture of the component and/or bone, resulting in revision surgery.Also, congenital deformity, improper implant selection, improper broaching or reaming, osteoporosis, bone defects due to misdirected reaming, trauma, strenuous activity, improper implant alignment or placement, patient non-compliance, etc.Can increase risk of femoral or pelvic fractures.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
On a post-market clinical follow-up activity for cpcs hip systems, it was reported that, after undergoing left thr on (b)(6) 2022 due to avascular necrosis of the left femoral head and left hip abductor tendon tear, one (1) patient sustained a periprosthetic fracture of the tip of the greater trochanter with hematoma that was identified at 8 weeks postoperatively on (b)(6) 2023.No additional information was provided regarding any additional intervention to treat this fracture & hematoma.

Brand Name
CPCS COCR PRIM HO 12/14 SZ 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19972574
Report Number1020279-2024-01584
Device Sequence Number12526932
Product Code JDI
UDI-Device Identifier03596010462169
UDI-Public3596010462169
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K823727
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71312373
Device Lot Number21GM12213
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer10/22/2024
Initial Report FDA Received Date08/13/2024
Supplement Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71312414/CPCS DIST CENT SZ 14MM; 71332535/REF SPHER HEAD SCREW 35MM; 71335554/R3 3 HOLE ACET SHELL 54MM; 71342803/OXINIUM FEM HD 12/14 28MM -3; 71358204/OR3O DUAL MOBILITY LINER 42/54; 71358218/OR3O DM XLPE INSERT 28/42; 72203801/HEALICOIL RSB SA 5.5MM W/1 UT & 1 UB BL
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient SexFemale